August 19, 2013
During my chemo #6 appointment I let Dr. R. know that after every one of my Monday treatments, I was really crashing hard by Saturday, and I was wondering if there was something that could be done. I inquired for the reason why I couldn’t take steroids on a regular basis. Steroids, I knew, caused problems, but at the time I thought, I don’t really care what it does to me. Honestly, I am stage IV. All I wanted was some relief. Shaking her head, she said, “You would not like what it would do to you. It would mostly be weight gain, and you really wouldn’t like it.” She did not prescribe the steroids for me to take on a consistent basis, but she did change my prescription. She told me to take the steroids as I have been: two in the morning and two in the evening the day before chemo and the day after chemo, take the five given the day of chemo, and then she wanted me to take one in the morning and one in the evening the second day after chemo and then half a pill in the morning and evening the third day after chemo. I did so, and on Saturday I still had a very lazy day, but I didn’t sleep. I really couldn’t as I felt anxious. Perhaps it was the steroids causing this. At least I didn’t lose a whole day or more sleeping. I plan to do the same routine for treatment #7 to see if I notice a positive difference in how I feel. I learned later that the steroids I take are not the same ones that people take to bulk-up their muscles. There is always something new to learn.
One troubling aspect of treatment I have found is I do more crying right around the time I am crashing. This time, I have not cried as I have done before so perhaps the new steroid regimen is helpful. Perfect example of how my emotions are directly related to how I feel.
Into the third week –My ring-finger fingernails are not as tender, and the tips of my other fingers are not as tingly as they were the previous treatment. This is something for me to be happy about, and I am. The little things in life do make a difference in my happiness. I think that has always been true.
Two weeks after the August 19th treatment, I did get the sores on my head that have appeared after every single treatment. I cared for it with acne medication and daily washing. The break-out didn’t seem as severe.
My digestive system has been quite affected by the onslaught of chemo. Diarrhea has plagued me, but it definitely seems worse this time. Today, I finally found a bit of relief. Some of my problem may be related to all the coffee I drink. Plus, I had a craving for salsa and chips and that has not always been kind to me anyway. Diarrhea isn’t the only problem encountered by chemo for the digestive system. Imagine trying to eat salsa and chips with a tongue that looks like it licked a freezing cold pipe and was stuck and then yanked off leaving several layers of tongue behind. That is what my tongue is like a week after chemo. Oh yeah, it is unpleasant.
My Surgeon CalledSeptember 4, 2013.
Dr. W., my breast surgeon called today. She has been my surgeon since the very beginning. Her office had called me last week to remind me that I had not been to see her for my usual yearly appointment. I told the woman who called that I was now stage IV, and I would not need to see Dr. W. any longer and would she please tell her. Dr. W. called me at 8:28 am several days later and asked what had happened. She said she didn’t get a note from Dr. A. as she would have liked. If her office had not called me, she would not have known. She said she was sorry and that if I needed anything to call her. I thanked her and said goodbye. It was good to hear her say she was sorry. I truly know she did everything she could to prevent this. Sorry was what I needed to hear.
My dentistMy dentist office called today, too, about my 6 months appointment. They are starting to get annoying. Several months ago, they called, and I told them I would have to call them when I could come in because my life was too busy right now. Of course I was lying about my real circumstances. I have been a long-time patient of theirs so I would have expected them to respect my request, but they didn’t. I have to wonder if it is the state of the economy that is causing medical practices to seek out their patients in such a persistent way.